Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jun 25, 2018, 1:29 PM CDT for 4 counties in Minnesota. It was in force for 24 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 1:29 PM CDT (18:29 UTC)
- Expired
- Jun 26, 2018, 1:30 PM CDT
- In force
- 24 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 2:22 PM CDT | FLOOD | 7 Wnw Vernon Center, MN | BLUE EARTH COUNTY SHERIFF'S OFFICE REPORTS FLOODING CONTINUES ON CR 189/159/136/135/141 AND 147 THIS AFTERNOON. FLOODING BEGAN YESTERDAY (TIMES UNKNOWN). |
| Jun 25, 3:00 PM CDT | FLOOD | 2 Wsw Amboy, MN | WATER OVER ROAD FROM WEEKEND HEAVY RAINS. CR 147 (521ST AVE) BETWEEN T.H. 169 AND CSAH 40 (518TH AVE) - SW OF AMBOY. |
| Jun 25, 3:00 PM CDT | FLOOD | 3 E Mapleton, MN | WATER OVER ROAD FROM WEEKEND HEAVY RAINS. CR 159 (127TH ST) BETWEEN 602ND AVE AND CR 158 (608TH AVE) - E OF MAPLETON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WGUS43 KMPX 251829
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
129 PM CDT MON JUN 25 2018
MNC013-043-091-165-261830-
/O.NEW.KMPX.FA.W.0005.180625T1829Z-180626T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Blue Earth MN-Watonwan MN-
129 PM CDT MON JUN 25 2018
The National Weather Service in The Twin Cities has issued a
* Flood Warning for...
Faribault County in south central Minnesota...
Martin County in south central Minnesota...
Blue Earth County in south central Minnesota...
Watonwan County in south central Minnesota...
* Until 130 PM CDT Tuesday.
* At 125 PM CDT, local law enforcement reported flooding continues
across parts of the warned area, with numerous county road
closures.
* Some locations that will experience flooding include...
Blue Earth, Madelia, Winnebago, Sherburn, and Minnesota Lake.
Additional rainfall amounts up to 2 inches are possible tonight into
Tuesday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4350 9485 4411 9486 4411 9437 4415 9436
4417 9418 4395 9376 4385 9377 4384 9373
4350 9366
$$1 follow-up statement
286
WGUS83 KMPX 260318
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1018 PM CDT MON JUN 25 2018
MNC013-043-091-165-261830-
/O.CON.KMPX.FA.W.0005.000000T0000Z-180626T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Faribault MN-Martin MN-Blue Earth MN-Watonwan MN-
1018 PM CDT MON JUN 25 2018
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT TUESDAY FOR
FARIBAULT...MARTIN...BLUE EARTH AND WATONWAN COUNTIES...
At 1016 PM CDT, local law enforcement reported flooding across the
warned area, including numerous county road closures.
Some locations that will experience flooding include...
Fairmont, St. James, Blue Earth, Lake Crystal, Wells, Madelia,
Mapleton, Winnebago, Sherburn, Truman, Trimont and Minnesota Lake.
Additional rainfall amounts of up to 2 inches are possible in the
warned area through Tuesday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4350 9485 4411 9486 4411 9437 4415 9436
4417 9418 4395 9376 4385 9377 4384 9373
4350 9366
$$
JPCWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 12:29 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 25, 12:29 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1229 PM CDT Mon Jun 25 2018 .updated for the aviation discussion below... .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Mon Jun 25 2018 One notable change from the previous forecast was the slowing of afternoon precipitation chances, as well as the shift in heavy rain potential to the south across Iowa. The reason being, the upper level cutoff low that as of a couple days ago was forecast to drift across the forecast area, has shifted to the south and now makes more of a due-east track across Iowa. HiRes models still have showers and thunderstorms developing in the warm sector / TROWAL area of this occluded system. Forecast soundings show MBE velocities in the single digits with around 500 to 1000 J/kg of MUCAPE Tuesday night, so we are certainly not out of the woods, but it does appear that at least southern Minnesota has less of a heavy rain threat than they did previously. As for the severe threat, the best CAPE/Shear profiles continue to be across southern Iowa. There is still a marginal risk that clips southern Minnesota, but overall the severe weather threat is low, especially considering that much of the surface-based instability will be gone by the time precip arrives later tonight. Showers and thunderstorms will begin to exit the region toward Tuesday morning, but this system is in no hurry, so expect the precip to last into the Tuesday morning commute. .LONG TERM...(Tuesday through Sunday) Issued at 320 AM CDT Mon Jun 25 2018 After Tuesday, the atmosphere will transition to a more progressive/zonal flow aloft, along with an increasing ridge centered from the Midwest, Ohio Valley, northeast across southeastern Canada through the weekend. After the initial upper low moves out of the area Tuesday night, a fast and potent short wave will across the northern tier of the nation Wednesday. Although there is only weak surface convergence as winds begin to back to the southeast Wednesday, there is enough instability and deep wind shear to support a few strong thunderstorms across Minnesota. The only factor suppressing any widespread activity is the lack of a strong surface front. This does need to be watch as models have been advertising subtle QPF amounts along a weak boundary in the Upper Midwest during this time period. The main concern in the extended period is the heat and humidity building by the end of the week. Building heights and increasing humidity levels support another heat wave by Friday. How long this heat wave continues is related to the upper ridge centered across the Great Lakes, and northeastern U.S. Abnormally high 850mb temperatures on Friday and the persistent increase in both the NAEFS/ECMWF ENS standardized anomalies, suggest a high likelihood of heat indices above 100 degrees. The inner core of the Twin Cities would likely see heat indices higher due to the urban heat island effect. This will be highlighted in the morning HWO. It will also be stressed that confidence has increased and will support highlights in the graphics this morning. Confidence is lower on how long this heat wave will last due to uncertainties in the models breaking down the upper ridge. The Fv3 continues to support holding onto the ridge longer than the EC or GEM. The operational GFS is more in line with the Fv3, but not as strong. Only the GEFS ensemble mean of the 500mb heights support a longer duration of the upper ridge compared to the other models, and is closer to the Fv3. Although it is likely that this heat wave won't last too long, but it may last until Sunday before more energy begins to move along the Canadian border and flattens the ridge over the Great Lakes/Northeastern U.S. the week of July 2nd. The other aspect to this strong ridge and the mean trough out west, is the increasing jet stream aloft and the added short waves embedded in this flow. Models support dew points in the 70s over the weekend ahead of a surface front across the Dakotas. Deep layer wind shear with values as high as 50-60 kts support organized severe storms. The main dilemma is where will this front be located later this week, and into the weekend. Plus, and how do the storms evolve from convective outflow boundaries during the day. Those who like severe storms need to follow the forecast as this could be an active week ahead, and into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon Jun 25 2018 Overall VFR conditions expected through early evening. Some ISOLD shra lifting though the KAXN early. Expect another band of shra/tsra to lift into southern MN 02z-06z and through mainly eastern half of area through Tuesday morning. CIGS expected to drop to MVFR as rain moves in and could see some IFR conditions into early Tuesday. Thunder may work into KMSP area after 06z but will leave with -shra for now. At least MVFR cigs should dominate much of the area through Tuesday morning. Southeast sfc winds a bit gusty with some mixing/gradient becoming more east into Tuesday. KMSP... VFR conditions into tonight. CIGS expected to become MVFR as shra threat increase after 06z. Mat see lower end MVFR cigs develop late with showers moving through. May see cigs to become VFR again by mid Tuesday afternoon. /OUTLOOK FOR KMSP/ Tue night..VFR. Winds N 5-10 kts. Wed...Chc morning MVFR. Winds NW at 5-10 kts. Thu...VFR. Winds SE at 10G20 kts. && .HYDROLOGY... Heavy rain on Sunday along the Redwood, Cottonwood, and Blue Earth river basis led to rises on those rivers, and this water will eventually flow into the Minnesota River which has increased crests on the main stem downstream. However, it does appear that the heaviest rain will remain south of I-90 later tonight which is a welcomed change from the previous forecast. WPC has shifted the excessive rainfall outlook to the south. Looking ahead, expect drier weather across southern Minnesota for Wednesday through Friday, but could see another round of storms this weekend. In addition heat and humidity will build toward the end of the week, so any people doing flood mitigation should take that into consideration as well. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JLT AVIATION...DWE HYDROLOGY...JRB
Hazardous weather outlook, Jun 25, 11:25 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1125 AM CDT Mon Jun 25 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261630- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1125 AM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Any thunderstorms that develop through tonight are capable of producing heavy rainfall and localized flooding. Otherwise, the severe weather threat is low. River flooding will continue along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are expected across the region on Tuesday. Stronger thunderstorms may produce heavy rainfall, but the severe weather potential is low at this time. River flooding will continue along the Minnesota River and its tributaries through the week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. The heat and humidity will build later this week. This will come with an increasing threat for thunderstorms, possibly severe, with heavy rainfall. Heat indices above 100 degrees are likely by Friday, and these values could last into the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jun 25, 11:17 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1117 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 ESE BLUE EARTH 43.64N 94.09W
06/24/2018 FARIBAULT MN DEPT OF HIGHWAYS
HEAVY RAIN OCCURRED IN THE CITY OF BLUE
EARTH BETWEEN 3PM AND 5 PM. THIS LEAD TO
FLASH FLOODING WHICH CAUSED MN DOT TO CLOSE
HWY 169 IN THE CITY OF BLUE EARTH. THERE WAS
ALSO A WAREHOUSE PARKING LOT THAT WAS
FLOODING WITH 6+ INCHES OF WATER (VIDEO ON
FACEBOOK FROM THE PUBLIC).
&&
AMKLocal storm report, Jun 25, 11:21 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM FLOOD 1 WSW MADELIA 44.05N 94.43W
06/24/2018 WATONWAN MN BROADCAST MEDIA
FLOODING OF THE WATONWON RIVER AT THE
MADELIA GOLF COURSE & PARK. PHOTO FROM KEYC
WEATHER TWITTER.
&&
AMKLocal storm report, Jun 25, 11:24 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD 2 S HENDERSON 44.50N 93.91W
06/25/2018 SIBLEY MN DEPT OF HIGHWAYS
RUSH RIVER FLOODING HAS LEAD TO THE CLOSURE
OF MN 93 BETWEEN US 169 AND MN 19.
&&
AMKLocal storm report, Jun 25, 11:27 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM FLOOD 1 WSW MADELIA 44.05N 94.43W
06/24/2018 WATONWAN MN BROADCAST MEDIA
CORRECTS PREVIOUS FLOOD REPORT FROM 1 WSW
MADELIA. FLOODING OF THE WATONWAN RIVER AT
THE MADELIA GOLF COURSE & PARK. PHOTO FROM
KEYC WEATHER TWITTER.
&&
AMKLocal storm report, Jun 25, 11:34 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD HENDERSON 44.53N 93.90W
06/24/2018 SIBLEY MN DEPT OF HIGHWAYS
FLOODING OF THE MINNESOTA RIVER HAS CAUSED
FLOWING WATER OVER HWY 19 AT HENDERSON. MN
DOT DISTRICT 7 HAS A VIDEO OF THIS. FLOODING
IS STILL OCCURRING THE MORNING OF JUNE 25
AND HWY 19 REMAINS CLOSED.
&&
AMKLocal storm report, Jun 25, 11:46 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM FLOOD 5 ESE MAPLETON 43.90N 93.87W
06/22/2018 BLUE EARTH MN DEPT OF HIGHWAYS
HWY 30 IMPACTED BY FLOODING OF THE COBB
RIVER. ROAD IS NO LONGER IMPACTED.
&&
AMKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:30 PM CDT | Special Weather Statement | MPX | Martin | 60 min |
| Jun 24, 9:18 PM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 87 min |
| Jun 24, 10:30 PM CDT | Areal Flood Warning | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 15 hr |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.